Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 43, NWS Midland/Odessa, TX

May 11, 201410 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at May 11, 2014, 4:37 AM CDT for 10 counties in Texas. It took effect at May 11, 2014, 10:00 AM CDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2014, 4:37 AM CDT (09:37 UTC)
In effect from
May 11, 2014, 10:00 AM CDT
Expired
May 11, 2014, 11:00 PM CDT
In force
13 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 39 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5321 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WWUS84 KMAF 110937
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 AM CDT SUN MAY 11 2014

...RED FLAG WARNING IN EFFECT FROM THIS MORNING THROUGH THIS EVENING
FOR LOCATIONS ALONG AND WEST OF A GAIL TO MIDLAND TO BALMORHEA LINE
FOR 20 FOOT WINDS OF 20 TO 40 MPH...RH OF 5 TO 15 PERCENT AND 
VERY HIGH TO EXTREME FIRE DANGER...

.TEMPERATURES WILL BE HOT AGAIN TODAY WHILE SOUTHWEST WINDS WILL
RISE TO 35 TO 45 IN THE GUADALUPE MOUNTAINS, AND 25 TO 35 MPH OVER
THE SOUTHEAST NEW MEXICO PLAINS. SINCE RH/S WILL DROP TO 5 TO 10
PERCENT IN THESE AREAS, AND FIRE DANGER WILL BE VERY HIGH TO
EXTREME, A RED FLAG WARNING IS IN EFFECT UNTIL THIS EVENING. 
LOCATIONS ALONG AND WEST OF A GAIL TO MIDLAND TO BALMORHEA LINE
WILL ALSO SEE CRITICAL FIRE WEATHER CONDITIONS, ALTHOUGH WIND
SPEEDS WILL NOT BE QUITE AS STRONG. 

NMZ114-115-TXZ045-046-050-057>060-258-112200-
/O.UPG.KMAF.FW.A.0035.140511T1500Z-140512T0400Z/
/O.NEW.KMAF.FW.W.0043.140511T1500Z-140512T0400Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-ANDREWS-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-
GUADALUPE MOUNTAINS-
437 AM CDT SUN MAY 11 2014 /337 AM MDT SUN MAY 11 2014/

...RED FLAG WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 11 PM CDT /10 PM MDT/ THIS EVENING FOR GUSTY WINDS AND
LOW HUMIDITY FOR LOCATIONS ALONG AND WEST OF A LAMESA TO WINK TO
BALMORHEA LINE...

* WIND...SOUTHWEST 25 TO 35 MPH IN THE PLAINS...AND 35 TO 45 MPH
  IN THE MOUNTAINS.

* HUMIDITY...5 TO 10 PERCENT.

* FIRE DANGER...VERY HIGH TO EXTREME.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$

TXZ047-051-061-062-067-112200-
/O.NEW.KMAF.FW.W.0043.140511T1500Z-140512T0400Z/
BORDEN-MARTIN-ECTOR-MIDLAND-WARD-
437 AM CDT SUN MAY 11 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 11 PM
CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR LOCATIONS 
ALONG AND WEST OF A GAIL TO MIDLAND TO GRANDFALLS LINE...

* WIND...SOUTHWEST 20 TO 30 MPH.

* HUMIDITY...5 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
1 follow-up statement
806 
WWUS84 KMAF 111820
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT SUN MAY 11 2014

...RED FLAG WARNING REMAINS IN EFFECT THROUGH LATE THIS EVENING
FOR LOCATIONS ALONG AND WEST OF A GAIL TO MIDLAND TO BALMORHEA
LINE FOR 20 FOOT WINDS OF 20 TO 40 MPH...RH OF 5 TO 15 PERCENT AND
VERY HIGH TO EXTREME FIRE DANGER...

.WELL ABOVE NORMAL TEMPERATURES AND LOW RH/S ALONG WITH AN
INCREASE IN SOUTHWEST WINDS WILL COMBINE TO CREATE CRITICAL
FIRE WEATHER CONDITIONS THROUGH LATE THIS EVENING ACROSS THE
GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN
HIGHWAY 54 CORRIDOR...UPPER TRANS PECOS..AND WESTERN AND CENTRAL
PERMIAN BASIN. CONDITIONS WILL IMPROVE LATER TONIGHT AS RH/S
INCREASE AND 20 FOOT WINDS DECREASE.


NMZ114-115-TXZ045>047-050-051-057>062-067-258-120400-
/O.CON.KMAF.FW.W.0043.000000T0000Z-140512T0400Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-ANDREWS-
MARTIN-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
WARD-GUADALUPE MOUNTAINS-
120 PM CDT SUN MAY 11 2014 /1220 PM MDT SUN MAY 11 2014/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...VAN
HORN HIGHWAY 54 CORRIDOR AND WESTERN AND CENTRAL PERMIAN BASIN...

* WIND...SOUTHWEST 20 TO 35 MPH IN THE PLAINS...AND 35 TO 45 MPH
  IN THE MOUNTAINS.

* HUMIDITY...5 TO 15 PERCENT.

* FIRE DANGER...VERY HIGH TO EXTREME.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 11, 12:24 AM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 11, 12:24 AM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1224 AM CDT Sun May 11 2014

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Expect MVFR ceilings to develop overnight, but stay east of KMAF
due to veering low level winds.  Southwesterly surface winds will
increase at all TAF sites today and become gusty.  Think speeds
may become great enough for a reduction in visibility at KCNM
and/or KHOB.  Will not include anything at this time due to the
uncertainty.  Otherwise, VFR conditions will prevail.  67

&&

.PREV DISCUSSION... /ISSUED 611 PM CDT Sat May 10 2014/

AVIATION...

VFR conditions are generally expected through the next 24 hours.
Low clouds may approach MAF but are not expected to impact the
terminal at this time.  Gusty southwest winds will decrease through
the evening across most locations and turn towards the south.  Winds
will remain elevated across MAF and FST tonight as a low-level jet
moves over the area.  Winds will shift back to the southwest Sunday
afternoon and will be elevated and gusty.

PREV DISCUSSION... /ISSUED 237 PM CDT Sat May 10 2014/

As of 2:15 PM CDT Saturday...Satl imagery is indc clear skies
across West Texas and Southeast New Mexico. Temps this early aftn
are quite warm...mainly around 90 degrees.

A mid/upper level trough digging into the four corners region will
keep the flow SW across the region. This will continue the above
normal temps through the weekend along with fire weather concerns
(please see Fire Weather discussion below). The question for late
Sunday and Sunday night will be if there will be any convection
over the eastern portions of the CWA. The dryline will retreat
westward late Sunday...and with a mid/upper level shortwave moving
into the area there could be thunderstorm development. The latest
NAM keeps the convective development to the east of the
CWA...whereas the GFS/ECMWF/UKMET/SREF develop convection in the
eastern portions of the CWA. SPC has a slight risk for severe late
Sunday/Sunday evening just east of Midland...with Big Spring in
the slight risk area. With the SREF indc decent chances of LI's
less than -4 and CAPE greater than 2000 J/KG some of the
thunderstorms (if they develop) could be severe. Basically have
left pops as is for late Sunday/Sunday night.

A strong upper trough will move across the Plains Monday
night/Tuesday. This system will swing an unusually strong cold
front across the CWA. Models give various solutions with the NAM
the wettest/coldest for Tuesday. If the NAM verifies temps on
Tuesday might not even break 50! However...have decided to follow
the more conservative ECMWF which is drier...but would still bring
temps 20-25 degrees below normal. Have trended Tuesday temps down
almost five degrees from the previous forecast...into the 60s
across most of the CWA.

The remainder of next week will feature dry weather along with
warming temps with a weak NW flow aloft. Temps should warm to near
normal by the end of the work week.

Strobin

FIRE WEATHER...

Windy and very warm conditions are spreading over the Guadalupe
mountains and southeast New Mexico Plains this afternoon. Since
RHs will bottom out in the 5-10% range, and fire danger will be
very high to extreme, a Red Flag Warning will continue in effect
from 11 am until 9 pm MDT this evening. Recovery tonight will be
poor over these areas, In addition to the Van Horn area, Davis
Mountains, Marfa Plateau and Presidio Valley. Recovery will be
fair to good further east.

For Sunday will continue the Fire Weather Watch for the Guadalupe
Mountains, southeast New Mexico Plains, upper Trans Pecos, Reeves
county and portions of the western Permian Basin. Surface low/trough
will intensify across western Kansas in response to the approach of
an upper level storm system in the Rockies. Behind the surface
trough windy and dry conditions are expected particularly across the
northwestern half of the watch area. Further southeast across the
western Permian Basin and Reeves county, it will be dry but 20 foot
winds will be more marginal. Due to this uncertainty will let the
midnight shift make the final call on the watch.

A cold front is expected to move south into the area late Sunday
night and Monday.  RHs of 15% or lower should occur along and ahead
of the cold front but 20 foot wind speeds are expected to stay below
20 mph sustained.  North to northeast winds may exceed 20 mph behind
the front, but RHs should generally stay above 15%.  Below normal
temperatures Tuesday through at least Thursday should lessen fire
weather concerns.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from 9 AM MDT Sunday through Sunday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

     HIGH WIND WATCH from Sunday afternoon through Sunday evening FOR
     THE FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

TX...FIRE WEATHER WATCH from 10 AM CDT /9 AM MDT/ this morning
     through this evening FOR THE FOLLOWING ZONES... Andrews...
     Dawson...Gaines...Guadalupe Mountains...Loving...Reeves
     County and Upper Trans Pecos...Van Horn and Highway 54
     Corridor...Winkler.

     HIGH WIND WATCH from Sunday afternoon through Sunday evening FOR
     THE FOLLOWING ZONES... Guadalupe Mountains.

&&
Hazardous weather outlook, May 11, 4:25 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 AM CDT SUN MAY 11 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
425 AM CDT SUN MAY 11 2014 /325 AM MDT SUN MAY 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO 35 TO 45 MPH, WITH GUSTS
NEAR 65 MPH, IN THE GUADALUPE MOUNTAINS THIS AFTERNOON AND
OVERNIGHT.  THEREFORE, A HIGH WIND WARNING IS IN EFFECT.

MUCH OF SOUTHEAST NEW MEXICO IS EXPECTED TO HAVE SOUTHWEST WINDS OF
30 TO 40 MPH SUSTAINED FROM LATE THIS MORNING, THROUGH THE AFTERNOON
AND INTO THIS EVENING. A WIND ADVISORY IS IN EFFECT.

CRITICAL FIRE WEATHER CONDITIONS WILL AFFECT LOCATIONS ALONG AND
WEST OF A GAIL TO MIDLAND TO BALMORHEA LINE FROM LATE THIS MORNING
UNTIL LATE THIS EVENING.  WINDY AND HOT CONDITIONS IN THESE AREAS
WILL BE FAVORABLE FOR FIRE GROWTH AND SPREAD.  A RED FLAG WARNING IS
IN EFFECT FOR ALL OF THESE AREAS TODAY.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT ALONG
AND EAST OF A LAMESA TO ODESSA TO SANDERSON LINE.  SOME OF THE
STORMS COULD BE SEVERE WITH LARGE HAIL, DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:19 AM CDTHigh Wind WarningMAF24 hr
May 11, 4:19 AM CDTWind AdvisoryMAFEddy, Lea16 hr

Nearby

Red Flag Warnings in Texas, 2014Red Flag Warnings in New Mexico, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.